Utah, 2018

High Wind in Utah, April 12, 2018

April 12, 2018 · NWS SLC · 6 events in 6 counties and zones

Strong winds developed across portions of Utah on April 12 in association with a cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Strong winds developed across portions of Utah on April 12 in association with a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 11, 8:48 PM MST, 5 hours 42 minutes earlier.

Area forecast discussion, Apr 11, 8:48 PM MST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
948 PM MDT Wed Apr 11 2018

.SYNOPSIS...A mild southwesterly flow will remain across the
region through late tonight. A substantially colder storm system
will impact the region Thursday into Friday, with high pressure
returning for the weekend.

&&

.DISCUSSION...Southwesterly flow aloft continues to increase across
the forecast area this evening ahead of an upper trough currently
moving across the West Coast states. MSAS MSLP analysis indicates a
997mb low currently over west-central Utah and east-central Nevada
which will continue to deepen overnight ahead of the trough. As it
does so, southerly winds south and southeast of this low will
continue to strengthen, and gusts over 40 mph have already been
reported in this area. Meanwhile, 700mb winds of 45-60kt tonight may
occasionally mix down in the form of stronger gusts, although for
the most part, the airmass should remain decoupled.

Weak returns on radar corresponding to light precipitation or virga
have lingered across northwest Utah along the northwestern periphery
of the surface low and associated with a 700mb thermal gradient.
This boundary will move across northern Utah after midnight as
colder air associated with the advancing trough starts to catch up
to it. The front will then quickly move across the remainder of Utah
by the early afternoon hours. Precipitation will spread into the
area behind this cold front, increasing through the morning hours.
Although valleys are expected to see rain initially, snow levels are
expected to fall rapidly, due not just to the cold air moving in,
but precipitation intensities as well. However, given the time of
day, accumulations in the valleys are not expected to be
significant. Mountains will see greater accumulations with the
frontal band, after which cooler air aloft leading to steeper lapse
rates later in the afternoon and overnight hours will drive
orographic precipitation favoring northwest-facing slopes and
adjacent upslope valleys.

Strong post-frontal winds will also be a concern, especially in
favored downslope regions, especially the northwest deserts and the
eastern valleys. These strong winds are expected to continue through
Thursday night and even into Friday morning across the eastern
valleys.

As far as highlights, will not make any changes at this time. The
existing winter weather highlights seem to be handled well. The wind
highlights are fine for now but could eventually need some
modifications. For example, given a strong westerly gradient with
the passage of the cold front tomorrow, Utah's Dixie may benefit
from a Wind Advisory, but will allow the midnight shift to make that
call. In addition, the High Wind Warning for Castle Country may need
to go longer than its current end time, as downslope wind potential
seems to only be peaking around that time. However, there is still
plenty of time to allow the situation to evolve before jumping all
in on an extension.

Otherwise, just made some minor adjustments to the forecast to
increase sky cover down south and to tweak winds and evening PoPs.

&&

.AVIATION...The SLC terminal will see VFR conditions through late
tonight with CIGS above 7kft. Northwest winds are expected to switch
to southerly by 06z, then back to northwest and becoming stronger
behind a cold front around 11z. However, there is a 30 percent
chance the southerly winds will not develop. CIGS will lower near
the cold front as precipitation begins to develop in the morning.
Rain is expected to start changing to snow during the late morning
through early afternoon timeframe, with MVFR/IFR conditions
developing. Little to no snow accumulation is expected on treated
surfaces.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory from 9 AM to 6 PM MDT Thursday for UTZ020-021.

     Winter Weather Advisory from 6 AM Thursday to noon MDT Friday
     for UTZ007-009-010.

     Winter Storm Warning from 6 AM Thursday to noon MDT Friday for
     UTZ008.

     High Wind Warning from 6 AM Thursday to 6 AM MDT Friday for
     UTZ005.

     Wind Advisory from 6 AM to 9 PM MDT Thursday for UTZ004.

     Winter Weather Advisory from noon Thursday to noon MDT Friday
     for UTZ517-518.

     High Wind Warning until noon MDT Thursday for UTZ015-016.

     High Wind Warning from noon Thursday to 6 AM MDT Friday for
     UTZ011-012.

WY...None.
&&

Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Apr 11, 2:27 PM MST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
327 PM MDT Wed Apr 11 2018

UTZ001>016-019>021-517-518-WYZ021-121300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
327 PM MDT Wed Apr 11 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

South winds will strengthen through this evening across west
central and southwest Utah, potentially gusting in excess of 60
mph late this evening and overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A strong cold front will bring much colder temperatures to the
outlook area Thursday through Friday. Significant snow
accumulations are expected across the higher terrain during this
time, with snow levels falling to the valley floors of western
Utah including the I-15 corridor from the Idaho Border to Cedar
City. Accumulations are expected on grassy and elevated surfaces,
particularly along the benches of the Wasatch Front south to near
Fillmore and Beaver.

Strong south to southwest winds are expected to continue Thursday
morning across west central and southwest Utah, then spread into
south central Utah, Lake Powell, and possibly the San Rafael
Swell late morning through afternoon. Behind this front strong
northwest winds gusting in excess of 60 mph are possible across
northwest Utah as well as the western Uinta Basin and Castle
Country.

A much colder airmass behind this front will drop overnight low
temperatures below freezing in many valley locations both
Thursday and Friday nights.

High pressure is expected to bring a warming trend over the
weekend, with another cold storm system expected late Monday into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

6 high wind. Local standard time, as filed.

High Wind, Southern Wasatch Front

When
April 12, 2:30 AM MST to 6:00 AM MST
Where
Southern Wasatch Front forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

The U.S. 6 at Eureka sensor reported a peak wind gust of 71 mph, while the I-15 at the Sevier River sensor reported a peak wind gust of 64 mph.

High Wind, Salt Lake and Tooele Valleys

When
April 12, 3:30 AM MST to 8:32 AM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Peak gusts of 58 mph were recorded at Vernon and Flight Park South.

High Wind, Great Salt Lake Desert and Mountains

When
April 12, 4:30 AM MST to 4:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

Maximum record wind gusts included 72 mph in Wendover, 66 mph at Promontory Point, 64 mph in Lucin, 63 mph at Lakeside Mountain, and 58 mph at Gunnison Island.

High Wind, Wasatch Mountains South of I-80

When
April 12, 4:30 AM MST to 7:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet

Maximum record wind gusts included 84 mph at Arrowhead Summit and 75 mph at Great Western, Lookout Mountain, and the Central Wasatch Peaks.

High Wind, Glen Canyon Recreation Area/Lake Powell

When
April 12, 3:00 PM MST to 4:00 PM MST
Where
Glen Canyon Recreation Area/Lake Powell forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

Bullfrog Marina reported a peak wind gust of 63 mph.

High Wind, Central Mountains

When
April 12, 7:30 PM MST to 8:00 PM MST
Where
Central Mountains forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet

A maximum wind gust of 80 mph was reported at Hogan Pass.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748330, 748328, 748336, 748339, 748342, 748341.